New York, 2004Flood in New York, December 2 to 3, 2004
December 2 to 3, 2004 · NWS ALY · 1 event in 1 county or zone
On the late afternoon and evening of December 1, a steep low pressure gradient set up over eastern New York and adjacent New England. This storm brought a period of high wind to portions of Dutchess, Saratoga and Schenectady counties in New York, as well as Berkshire County in Massachusetts and Windham County in Vermont.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the late afternoon and evening of December 1, a steep low pressure gradient set up over eastern New York and adjacent New England. This storm brought a period of high wind to portions of Dutchess, Saratoga and Schenectady counties in New York, as well as Berkshire County in Massachusetts and Windham County in Vermont. The main damage associated with the high winds was confined to fallen trees, with subsequent temporary road closures. There was one injury reported in Western Dutchess County, where a tree fell on a mobile home. No other injuries were reported. This storm also brought moderate to heavy rain to upper portions of the Mohawk River. Two to 3 inches of rain fell in this area, which resulted in some minor flooding on the Mohawk River and some of its tributaries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 2, 3:55 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 2, 3:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
355 AM EST THU DEC 2 2004
..SHORT TERM (TODAY THROUGH FRIDAY)...
KENX RADAR STILL SHOWING SOME LIGHT PRECIPITATION SLIDING
SOUTHEASTWARD ACROSS NORTHERN ZONES. TEMPERATURES STILL IN THE
MID/UPPER 30S SO PROBABLY SNOW...POSSIBLY A RAIN/SNOW MIX. COLD
FRONT OVER SOUTHWEST ONTARIO WILL DROP TO THE SOUTHEAST
TODAY...STALL OVER CENTRAL NEW YORK/NEW ENGLAND..AND THEN LIFT BACK
TO THE NORTH AS A WARM FRONT TONIGHT. ANY SNOW SHOWERS WILL END BY
LATE MORNING EXCEPT WESTERN MOHAWK VALLEY AND SOUTHERN ADIRONDACKS.
SCATTERED SNOW SHOWERS WILL KICK IN LATE TONIGHT IN WEST AND MOST
AREAS FRIDAY AHEAD OF NEXT COLD FRONT. FAST FLOW ALOFT WILL BE
WESTSOUTHWEST THROUGH FRIDAY.
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
MADE SOME MINOR CHANCES TO WEEKEND FORECAST. BASICALLY DROPPED ANY
MENTION OF PRECIPITATION EXCEPT NORTHERN ZONES SATURDAY NIGHT. FLOW
ALOFT WILL CONTINUE TO BE QUITE FAST BUT NOW WESTNORTHWEST.
&&
.AVIATION...LK INDUCED CLDS WL PERSIST FOR MCH OF THE PD FM 06Z TO
06Z WITH LOW LVL MSTR TRAPPED BENEATH STG INVERSION AT 5 KFT. GNRLY
VFR CNDTNS WL PREVAIL...BUT A BRIEF PD OF -SHSN PSBL AT KGFL BTWN
11Z AND 14Z WHICH MAY BRIEFLY PRODUCE MVFR CNDTNS. WNDS WL GNRLY BE
W-NW DURG DAYLIGHT HRS BTWN 10 AND 20 KTS AND DIMINSH TWD SUNSET
WITH VRB03KTS OR CALM CNDTNS THIS EVNG.
&&
.HYDROLOGY...
FLOOD WARNING FOR MINOR FLOODING CONTINUES FOR MOHAWK RIVER AT
UTICA. OTHERWISE STREAMS AND RIVERS DRAWING DOWN. ANY PRECIPITATION
NEXT FEW DAYS WILL BE LIGHT AND IN THE FORM OF SNOW.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Dec 2, 4:16 AM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
416 AM EST THU DEC 2 2004
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
416 AM EST THU DEC 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Southern Herkimer
- When
- December 2, 6:00 AM EST to December 3, 5:13 AM EST
- Where
- Southern Herkimer forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
The Mohawk River exceeded its flood stage of 403.0', cresting at 403.4' at 14:00 EST on 12/02/04 at the Utica gage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, December 2 to 6, 200412 events
- High Wind in Hawaii, December 2 to 4, 200461 kt wind · 5 events
- Heavy Snow in Michigan, December 2, 20042 events
- Flood in Kentucky, December 2, 20041 event
- Heavy Snow in Michigan, December 2 to 3, 20041 event
- Heavy Snow in Alaska, December 2 to 3, 20041 event
- Flood in Kentucky, December 2 to 14, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427930.